Texas, 2020

Hail in Texas, April 21, 2020

April 21, 2020 · NWS OUN · 3 events in 2 counties and zones

Storms initiated along a warm front amid strong instability and enough shear for multiple storms producing very large hail up to the size of golfballs on the evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms initiated along a warm front amid strong instability and enough shear for multiple storms producing very large hail up to the size of golfballs on the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 21, 5:34 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 5:34 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
634 PM CDT Tue Apr 21 2020

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 213 PM CDT Tue Apr 21 2020

Satellite imagery is beginning to show signs of lift now increasing
ahead of an initial mid level shortwave trough that will move out of
the TX panhandle late this afternoon through tonight. Convective
initiation should occur somewhere within the next hour or two near
NW OK and the northern TX panhandle. A few storms may also try to
develop on the southern flank of the mid level moisture moisture
plume extending from NW OK into ESE OK into this evening. Some
cumulus are now evident in vis imagery within this plume. The most
likely scenario still appears to be a small cluster of storms coming
off the high plains and tracking eastward across northern OK, with 1-
2 discrete elevated supercells south of it moving into portions of
central OK late tonight. Steep lapse rates within the hail growth
zone could support around a 3-6 hour window of very large hail
within the supercells.

As the first, smaller cluster of storms moves out of our area and
dissipates to the east late tonight/early Wed AM, the main mid level
vort max will begin to move in from the west. Therefore, expect more
widespread convection to begin around 12-15Z Wed especially along
and north of I-40 as mid to upper ascent overspreads the region.
These elevated storms will still have the potential to produce large
hail up to the size of golf balls or larger near and just after
sunrise. At the surface, a surface low will near the I-35 corridor
around 18-21Z Wed, with an associated dryline and Pacific front.
Instability should have the chance to ramp up ahead of these
features early tomorrow afternoon within the warm sector over the
SE 1/4 of OK. Surface based supercells will be possible within the
aforementioned area Wed afternoon, with all severe weather threats
possible into early Wed evening.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 213 PM CDT Tue Apr 21 2020

Showers and thunderstorms and the potential for severe storms are
expected to end Wednesday evening. Another round of showers and
thunderstorms will then be possible Thursday night into Friday as a
shortwave moves across the central/southern Plains and a cold front
moves across the area.

Models show NW flow will develop aloft over the region next week.
Models also show another front moving across the area early next
week, although there are some differences in timing. Some showers
and thunderstorms could be possible with this boundary.

Temperatures are expected to remain generally below but near the
average mark into this weekend, with the coolest day expected to be
Friday. Warmer temperatures, above average, will then be possible
early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Tue Apr 21 2020

VFR/MVFR ceilings are expected. A few models show that IFR
ceilings could be possible at a few locations Wednesday morning.
Thunderstorms will be possible off and on later this evening
through Wednesday afternoon. Variable gusty winds and hail could
be possible near/with some of the storms. A front will move across
portions of the area Wednesday causing winds to shift towards the
N and NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  69  53  78 /  80  80  20   0
Hobart OK         61  73  51  81 /  50  50  10   0
Wichita Falls TX  63  81  54  82 /  40  50   0   0
Gage OK           54  67  47  81 /  90  80   0   0
Ponca City OK     59  65  52  77 /  90  90  30   0
Durant OK         61  75  56  79 /  30  90  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Apr 21, 8:17 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
917 PM CDT Tue Apr 21 2020

OKZ004>048-050>052-TXZ083>090-230230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
917 PM CDT Tue Apr 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are expected to continue this
evening and overnight, especially across western into central
Oklahoma. Large hail up to the size of baseballs is the primary
hazard. Wind gusts of 60 to 70 mph are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will continue to be possible through the day
Wednesday. Some strong to severe thunderstorms, primarily with a
large hail up to the size of golf balls and damaging wind threat,
could occur during the morning hours across any portion of the
area.

By Wednesday afternoon, the severe storm threat will continue to
progress eastward but is not expected to exit the area until
evening. Storm intensity could be higher during the afternoon and
evening hours, especially near and east of I-35 and south of I-44.
The primary threats during the afternoon will continue to be
large hail up to the size of baseballs and damaging winds.
However, there is also a potential for some tornadoes, especially
in areas southeast of a Seminole and Pauls Valley, to Marietta
Oklahoma line. There are some uncertainties with the afternoon
and evening activity due to effects from the storms later tonight
into Wednesday morning so check for the latest information.

Thunderstorms will also be possible Thursday night into Friday.
The chance of severe weather with this activity looks to be low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Apr 21, 8:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 SE SAYRE              35.29N 99.63W
04/21/2020  U1.75 INCH       BECKHAM            OK   PUBLIC

            REPORT FROM MPING.

&&

PW
Local storm report, Apr 21, 8:57 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             1 N SAYRE               35.31N 99.64W
04/21/2020  M2.75 INCH       BECKHAM            OK   EMERGENCY MNGR

&&

PW
Local storm report, Apr 21, 8:58 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             DILL CITY               35.28N 99.13W
04/21/2020  M2.50 INCH       WASHITA            OK   PUBLIC

            TWITTER PIC.

&&
Local storm report, Apr 21, 9:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     2 WSW BURNS FLAT        35.34N 99.21W
04/21/2020  M59 MPH          WASHITA            OK   ASOS

&&
Local storm report, Apr 21, 9:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             5 SSW CLOUD CHIEF       35.19N 98.88W
04/21/2020  M1.75 INCH       WASHITA            OK   TRAINED SPOTTER

&&
Special weather statement, Apr 21, 9:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1039 PM CDT Tue Apr 21 2020

OKZ009-014-220415-
Roger Mills OK-Ellis OK-
1039 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 1115 PM CDT...

AT 1036 PM CDT, a strong thunderstorm was located 10 miles southeast
of Higgins, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

This storm will remain over mainly rural areas of northwestern Roger
Mills and southwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3608 10000 3610 9953 3583 9955 3589 10000
TIME...MOT...LOC 0336Z 273DEG 28KT 3599 9995

11

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baylor

When
April 21, 9:45 PM CST
Where
Baylor County, 2.95 mi WNW of Lake Kemp Dam
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.760, -99.200

Hail, Wichita

When
April 21, 10:12 PM CST
Where
Wichita County, Electra
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Hail, Wichita

When
April 21, 10:29 PM CST
Where
Wichita County, 2.29 mi W of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887423, 887424, 887425.